FRIDAY, Jan. 17, 2014 (HealthDay News) -- Statins may help prevent delirium in critically ill patients who were taking the cholesterol-lowering drugs before they were admitted to hospital, a new study suggests.
This beneficial effect may be due to the anti-inflammatory effects of statins, said lead author Valerie Page, of the Watford General Hospital in Watford, England, and colleagues.
The researchers looked at 470 intensive care patients. Of those, only the 151 who had previously been taking statins were given statins while in the hospital.
Patients who received statins the previous evening had a much lower risk of delirium the next day, as well as reduced levels of a marker for inflammation, the investigators found. Delirium is described as a state of sudden, severe confusion.
The study was published Jan. 17 in the American Journal of Respiratory and Critical Care Medicine.
"Our findings suggest that statin treatment should be continued to help prevent delirium in critically ill patients who received statins before being admitted," Page said in a news release from the American Thoracic Society.
Although the study found an association between statin therapy and reduced risk of delirium in hospitalized patients, it did not prove a cause-and-effect relationship.
However, Page noted, another study in which people are randomly assigned to either statins or an inactive placebo drug is currently taking place among critically ill patients who are on ventilators, to shed more light on the relationship between statin therapy and delirium.
The U.S. National Library of Medicine has more about delirium.
SOURCE: American Thoracic Society, news release, Jan. 17, 2014
Copyright © 2014 HealthDay. All rights reserved.
HealthDayNews articles are derived from various sources and do not reflect federal policy. healthfinder.gov does not endorse opinions, products, or services that may appear in news stories. For more information on health topics in the news, visit Health News on healthfinder.gov.
Note: Documents in PDF format require the Adobe Acrobat Reader®. If you experience problems with PDF documents, please download the latest version of the Reader®.